2013, 20: 109-120. doi: 10.3934/era.2013.20.109

Characteristic classes of singular toric varieties

1. 

Department of Mathematics, University of Wisconsin, 480 Lincoln Drive, Madison, WI 53706, United States

2. 

Mathematische Institut, Universität Münster, Einsteinstr. 62, 48149 Münster, Germany

Received  October 2013 Revised  November 2013 Published  December 2013

We introduce a new approach for the computation of characteristic classes of singular toric varieties and, as an application, we obtain generalized Pick-type formulae for lattice polytopes. Many of our results (e.g., lattice point counting formulae) hold even more generally, for closed algebraic torus-invariant subspaces of toric varieties. In the simplicial case, by combining this new computation method with the Lefschetz-Riemann-Roch theorem, we give new proofs of several characteristic class formulae originally obtained by Cappell and Shaneson in the early 1990s.
Citation: Laurenţiu Maxim, Jörg Schürmann. Characteristic classes of singular toric varieties. Electronic Research Announcements, 2013, 20: 109-120. doi: 10.3934/era.2013.20.109
References:
[1]

P. Aluffi, Classes de Chern pour variétés singulières, revisitées, C. R. Math. Acad. Sci. Paris, 342 (2006), 405-410. doi: 10.1016/j.crma.2006.01.002.

[2]

A. Barvinok and J. E. Pommersheim, An algorithmic theory of lattice points in polyhedra, in New Perspectives in Algebraic Combinatorics (Berkeley, CA, 1996-97), Math. Sci. Res. Inst. Publ., 38, Cambridge Univ. Press, Cambridge, 1999, 91-147.

[3]

P. Baum, W. Fulton and R. MacPherson, Riemann-Roch for singular varieties, Inst. Hautes Études Sci. Publ. Math., 45 (1975), 101-145.

[4]

G. Barthel, J.-P. Brasselet and K.-H. Fieseler, Classes de Chern des variétés toriques singulières, C. R. Acad. Sci. Paris Sér. I Math., 315 (1992), 187-192.

[5]

J.-P. Brasselet, J. Schürmann and S. Yokura, Hirzebruch classes and motivic Chern classes of singular spaces, J. Topol. Anal., 2 (2010), 1-55. doi: 10.1142/S1793525310000239.

[6]

M. Brion and M. Vergne, An equivariant Riemann-Roch theorem for complete, simplicial toric varieties, J. Reine Angew. Math., 482 (1997), 67-92.

[7]

S. E. Cappell, L. Maxim, J. Schürmann and J. L. Shaneson, Equivariant characteristic classes of complex algebraic varieties, Comm. Pure Appl. Math., 65 (2012), 1722-1769. doi: 10.1002/cpa.21427.

[8]

S. E. Cappell and J. L. Shaneson, Genera of algebraic varieties and counting of lattice points, Bull. Amer. Math. Soc. (N.S.), 30 (1994), 62-69. doi: 10.1090/S0273-0979-1994-00436-7.

[9]

S. E. Cappell and J. L. Shaneson, Euler-MacLaurin expansions for lattices above dimension one, C. R. Acad. Sci. Paris Sér. I Math., 321 (1995), 885-890.

[10]

D. Cox, The homogeneous coordinate ring of a toric variety, J. Alg. Geom., 4 (1995), 17-50.

[11]

D. Cox, J. Little and H. Schenck, Toric Varieties, Graduate Studies in Mathematics, 124, American Mathematical Society, Providence, RI, 2011.

[12]

V. I. Danilov, The geometry of toric varieties, Russian Math. Surveys, 33 (1978), 97-154. doi: 10.1070/RM1978v033n02ABEH002305.

[13]

D. Edidin and W. Graham, Riemann-Roch for quotients and Todd classes of simplicial toric varieties, Comm. Algebra, 31 (2003), 3735-3752. doi: 10.1081/AGB-120022440.

[14]

K. E. Feldman, Miraculous cancellation and Pick's theorem, in Toric Topology, Contemp. Math., 460, Amer. Math. Soc., Providence, RI, 2008, 71-86. doi: 10.1090/conm/460/09011.

[15]

W. Fulton, Introduction to Toric Varieties, Annals of Mathematics Studies, 131, Princeton University Press, Princeton, NJ, 1993.

[16]

St. Garoufalidis and J. E. Pommersheim, Values of zeta functions at negative integers, Dedekind sums and toric geometry, J. Amer. Math. Soc., 14 (2001), 1-23. doi: 10.1090/S0894-0347-00-00352-0.

[17]

I. Gessel, Generating functions and generalized Dedekind sums, Electron. J. Combin., 4 (1997), 17 pp.

[18]

M.-N. Ishida, Torus embeddings and de Rham complexes, in Commutative Algebra and Combinatorics (Kyoto, 1985), Adv. Stud. Pure Math., 11, North-Holland, Amsterdam, (1987), 111-145.

[19]

E. Materov, The Bott formula for toric varieties, Mosc. Math. J., 2 (2002), 161-182, 200.

[20]

L. Maxim and J. Schürmann, Characteristic classes of singular toric varieties,, \arXiv{1303.4454}., (). 

[21]

B. Moonen, Das Lefschetz-Riemann-Roch-Theorem für Singuläre Varietäten, Dissertation, Rheinische Friedrich-Wilhelms-Universität Bonn, Bonn. Bonner Mathematische Schriften, 106, Universität Bonn, Mathematisches Institut, Bonn, 1978.

[22]

N. C. Leung and V. Reiner, The signature of a toric variety, Duke Math. J., 111 (2002), 253-286. doi: 10.1215/S0012-7094-02-11123-5.

[23]

T. Oda, Convex Bodies and Algebraic Geometry. An Introduction to the Theory of Toric Varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 15, Springer-Verlag, Berlin, 1988.

[24]

J. E. Pommersheim, Toric varieties, lattice points and Dedekind sums, Math. Ann., 295 (1993), 1-24. doi: 10.1007/BF01444874.

[25]

J. E. Pommersheim, Products of cycles and the Todd class of a toric variety, J. Amer. Math. Soc., 9 (1996), 813-826. doi: 10.1090/S0894-0347-96-00209-3.

[26]

J. Shaneson, Characteristic classes, lattice points and Euler-MacLaurin formulae, in Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994), Birkhäuser, Basel, 1995, 612-624.

[27]

D. Zagier, Equivariant Pontrjagin Classes and Applications to Orbit Spaces. Applications of the G-Signature Theorem to Transformation Groups, Symmetric Products and Number Theory, Lecture Notes in Mathematics, Vol. 290, Springer-Verlag, Berlin-New York, 1972.

show all references

References:
[1]

P. Aluffi, Classes de Chern pour variétés singulières, revisitées, C. R. Math. Acad. Sci. Paris, 342 (2006), 405-410. doi: 10.1016/j.crma.2006.01.002.

[2]

A. Barvinok and J. E. Pommersheim, An algorithmic theory of lattice points in polyhedra, in New Perspectives in Algebraic Combinatorics (Berkeley, CA, 1996-97), Math. Sci. Res. Inst. Publ., 38, Cambridge Univ. Press, Cambridge, 1999, 91-147.

[3]

P. Baum, W. Fulton and R. MacPherson, Riemann-Roch for singular varieties, Inst. Hautes Études Sci. Publ. Math., 45 (1975), 101-145.

[4]

G. Barthel, J.-P. Brasselet and K.-H. Fieseler, Classes de Chern des variétés toriques singulières, C. R. Acad. Sci. Paris Sér. I Math., 315 (1992), 187-192.

[5]

J.-P. Brasselet, J. Schürmann and S. Yokura, Hirzebruch classes and motivic Chern classes of singular spaces, J. Topol. Anal., 2 (2010), 1-55. doi: 10.1142/S1793525310000239.

[6]

M. Brion and M. Vergne, An equivariant Riemann-Roch theorem for complete, simplicial toric varieties, J. Reine Angew. Math., 482 (1997), 67-92.

[7]

S. E. Cappell, L. Maxim, J. Schürmann and J. L. Shaneson, Equivariant characteristic classes of complex algebraic varieties, Comm. Pure Appl. Math., 65 (2012), 1722-1769. doi: 10.1002/cpa.21427.

[8]

S. E. Cappell and J. L. Shaneson, Genera of algebraic varieties and counting of lattice points, Bull. Amer. Math. Soc. (N.S.), 30 (1994), 62-69. doi: 10.1090/S0273-0979-1994-00436-7.

[9]

S. E. Cappell and J. L. Shaneson, Euler-MacLaurin expansions for lattices above dimension one, C. R. Acad. Sci. Paris Sér. I Math., 321 (1995), 885-890.

[10]

D. Cox, The homogeneous coordinate ring of a toric variety, J. Alg. Geom., 4 (1995), 17-50.

[11]

D. Cox, J. Little and H. Schenck, Toric Varieties, Graduate Studies in Mathematics, 124, American Mathematical Society, Providence, RI, 2011.

[12]

V. I. Danilov, The geometry of toric varieties, Russian Math. Surveys, 33 (1978), 97-154. doi: 10.1070/RM1978v033n02ABEH002305.

[13]

D. Edidin and W. Graham, Riemann-Roch for quotients and Todd classes of simplicial toric varieties, Comm. Algebra, 31 (2003), 3735-3752. doi: 10.1081/AGB-120022440.

[14]

K. E. Feldman, Miraculous cancellation and Pick's theorem, in Toric Topology, Contemp. Math., 460, Amer. Math. Soc., Providence, RI, 2008, 71-86. doi: 10.1090/conm/460/09011.

[15]

W. Fulton, Introduction to Toric Varieties, Annals of Mathematics Studies, 131, Princeton University Press, Princeton, NJ, 1993.

[16]

St. Garoufalidis and J. E. Pommersheim, Values of zeta functions at negative integers, Dedekind sums and toric geometry, J. Amer. Math. Soc., 14 (2001), 1-23. doi: 10.1090/S0894-0347-00-00352-0.

[17]

I. Gessel, Generating functions and generalized Dedekind sums, Electron. J. Combin., 4 (1997), 17 pp.

[18]

M.-N. Ishida, Torus embeddings and de Rham complexes, in Commutative Algebra and Combinatorics (Kyoto, 1985), Adv. Stud. Pure Math., 11, North-Holland, Amsterdam, (1987), 111-145.

[19]

E. Materov, The Bott formula for toric varieties, Mosc. Math. J., 2 (2002), 161-182, 200.

[20]

L. Maxim and J. Schürmann, Characteristic classes of singular toric varieties,, \arXiv{1303.4454}., (). 

[21]

B. Moonen, Das Lefschetz-Riemann-Roch-Theorem für Singuläre Varietäten, Dissertation, Rheinische Friedrich-Wilhelms-Universität Bonn, Bonn. Bonner Mathematische Schriften, 106, Universität Bonn, Mathematisches Institut, Bonn, 1978.

[22]

N. C. Leung and V. Reiner, The signature of a toric variety, Duke Math. J., 111 (2002), 253-286. doi: 10.1215/S0012-7094-02-11123-5.

[23]

T. Oda, Convex Bodies and Algebraic Geometry. An Introduction to the Theory of Toric Varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 15, Springer-Verlag, Berlin, 1988.

[24]

J. E. Pommersheim, Toric varieties, lattice points and Dedekind sums, Math. Ann., 295 (1993), 1-24. doi: 10.1007/BF01444874.

[25]

J. E. Pommersheim, Products of cycles and the Todd class of a toric variety, J. Amer. Math. Soc., 9 (1996), 813-826. doi: 10.1090/S0894-0347-96-00209-3.

[26]

J. Shaneson, Characteristic classes, lattice points and Euler-MacLaurin formulae, in Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994), Birkhäuser, Basel, 1995, 612-624.

[27]

D. Zagier, Equivariant Pontrjagin Classes and Applications to Orbit Spaces. Applications of the G-Signature Theorem to Transformation Groups, Symmetric Products and Number Theory, Lecture Notes in Mathematics, Vol. 290, Springer-Verlag, Berlin-New York, 1972.

[1]

Ricardo Diaz and Sinai Robins. The Ehrhart polynomial of a lattice n -simplex. Electronic Research Announcements, 1996, 2: 1-6.

[2]

Sylvain E. Cappell, Anatoly Libgober, Laurentiu Maxim and Julius L. Shaneson. Hodge genera and characteristic classes of complex algebraic varieties. Electronic Research Announcements, 2008, 15: 1-7. doi: 10.3934/era.2008.15.1

[3]

Maksim Maydanskiy, Benjamin P. Mirabelli. Semisimplicity of the quantum cohomology for smooth Fano toric varieties associated with facet symmetric polytopes. Electronic Research Announcements, 2011, 18: 131-143. doi: 10.3934/era.2011.18.131

[4]

Sujay Jayakar, Robert S. Strichartz. Average number of lattice points in a disk. Communications on Pure and Applied Analysis, 2016, 15 (1) : 1-8. doi: 10.3934/cpaa.2016.15.1

[5]

Dubi Kelmer. Approximation of points in the plane by generic lattice orbits. Journal of Modern Dynamics, 2017, 11: 143-153. doi: 10.3934/jmd.2017007

[6]

Dmitry Kleinbock, Xi Zhao. An application of lattice points counting to shrinking target problems. Discrete and Continuous Dynamical Systems, 2018, 38 (1) : 155-168. doi: 10.3934/dcds.2018007

[7]

Xiaoying Han. Exponential attractors for lattice dynamical systems in weighted spaces. Discrete and Continuous Dynamical Systems, 2011, 31 (2) : 445-467. doi: 10.3934/dcds.2011.31.445

[8]

Anna Gierzkiewicz, Klaudiusz Wójcik. Lefschetz sequences and detecting periodic points. Discrete and Continuous Dynamical Systems, 2012, 32 (1) : 81-100. doi: 10.3934/dcds.2012.32.81

[9]

Xiaoying Han, Peter E. Kloeden. Pullback and forward dynamics of nonautonomous Laplacian lattice systems on weighted spaces. Discrete and Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021143

[10]

Daniele Bartoli, Matteo Bonini, Massimo Giulietti. Constant dimension codes from Riemann-Roch spaces. Advances in Mathematics of Communications, 2017, 11 (4) : 705-713. doi: 10.3934/amc.2017051

[11]

Jesús Carrillo-Pacheco, Felipe Zaldivar. On codes over FFN$(1,q)$-projective varieties. Advances in Mathematics of Communications, 2016, 10 (2) : 209-220. doi: 10.3934/amc.2016001

[12]

Vianney Perchet, Marc Quincampoix. A differential game on Wasserstein space. Application to weak approachability with partial monitoring. Journal of Dynamics and Games, 2019, 6 (1) : 65-85. doi: 10.3934/jdg.2019005

[13]

William D. Kalies, Konstantin Mischaikow, Robert C.A.M. Vandervorst. Lattice structures for attractors I. Journal of Computational Dynamics, 2014, 1 (2) : 307-338. doi: 10.3934/jcd.2014.1.307

[14]

Carlos Tomei. The Toda lattice, old and new. Journal of Geometric Mechanics, 2013, 5 (4) : 511-530. doi: 10.3934/jgm.2013.5.511

[15]

Kang-Ling Liao, Chih-Wen Shih. A Lattice model on somitogenesis of zebrafish. Discrete and Continuous Dynamical Systems - B, 2012, 17 (8) : 2789-2814. doi: 10.3934/dcdsb.2012.17.2789

[16]

Younghun Hong, Changhun Yang. Uniform Strichartz estimates on the lattice. Discrete and Continuous Dynamical Systems, 2019, 39 (6) : 3239-3264. doi: 10.3934/dcds.2019134

[17]

Thomas Espitau, Antoine Joux. Certified lattice reduction. Advances in Mathematics of Communications, 2020, 14 (1) : 137-159. doi: 10.3934/amc.2020011

[18]

Eric Férard. On the irreducibility of the hyperplane sections of Fermat varieties in $\mathbb{P}^3$ in characteristic $2$. Advances in Mathematics of Communications, 2014, 8 (4) : 497-509. doi: 10.3934/amc.2014.8.497

[19]

Tomás Caraballo, Francisco Morillas, José Valero. Asymptotic behaviour of a logistic lattice system. Discrete and Continuous Dynamical Systems, 2014, 34 (10) : 4019-4037. doi: 10.3934/dcds.2014.34.4019

[20]

Gerald Teschl. On the spatial asymptotics of solutions of the Toda lattice. Discrete and Continuous Dynamical Systems, 2010, 27 (3) : 1233-1239. doi: 10.3934/dcds.2010.27.1233

2020 Impact Factor: 0.929

Metrics

  • PDF downloads (164)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]